• Published : 2007.11.30


Let X be a Banach space, $A:D(A){\subset}X{\rightarrow}X$ the generator of a compact $C_0-semigroup\;S(t):X{\rightarrow}X,\;t{\geq}0$, D a locally closed subset in X, and $f:(a,b){\times}C([-q,0];X){\rightarrow}X$ a function of Caratheodory type. The main result of this paper is that a necessary and sufficient condition in order that D be a viable domain of the semi linear differential equation of retarded type $$u#(t)=Au(t)+f(t,u_t),\;t{\in}[t_0,\;t_0+T],{u_t}_0={\phi}{\in}C([-q,0];X)$$ is the tangency condition $$\limits_{h{\downarrow}0}^{lim\;inf\;h^{-1}d(S(h)v(0)+hf(t,v);D)=0}$$ for almost every $t{\in}(a,b)$ and every $v{\in}C([-q,0];X)\;with\;v(0){\in}D$.


viable domain;differential equation of retarded type;tangency condition


  1. M. Adimy, H. Bouzabir, and K. Ezzinbi, Existence for a class of partial functional diFFerential equations with infinite delay, Nonlinear Analysis 46 (2001), no. 1, 91-112
  2. O. Arino and E. Sanchez, Linear theory of abstract functional differential equations of retarded type, J. Math. Anal. Appl. 191 (1995), no. 3, 547-571
  3. H. Beliochi and J. M. Lasry, Integrandes normales et mesures parametrees en calcul des variations, Bull. Soc. Math. France 101 (1973), 129-184
  4. H. Brezis, On a charaterization of flow-invariant sets, Commun. Pure Appl. Math. 23 (1970), 261-263
  5. O. Carja and M. D. P. Monteiro Marques, Viability for nonautonomous semilinear differential equations, J. Differential Equations 165 (2000), no. 2, 328-346
  6. M. G. Crandall, A generalization of Peano's existence theorem and flow-invariance, Proc. Amer. Math. Soc. 36 (1972), 151-155
  7. J. K. Hale, Functional Differential Equations, Appl. Math. Sci. Vol. 3. Springer-Verlag New York, New York-Heidelberg, 1971. viii+238 pp
  8. P. Hartman, On invariant sets and on a theorem of Wazewski, Proc. Amer. Math. Soc. 32 (1972), no. 7, 511-520
  9. F. Iacob and N. H. Pavel, Invariant sets for a class of perturbed differential equations of retarded type, Isreal J. Math. 28 (1977), no. 3, 254-264
  10. J. Liang and T. J. Xiao, Solvability of the Cauchy problem for infinite delay equations, Nonlinear Anal. 58 (2004), no. 3-4, 271-297
  11. R. H. Martin. Jr., Differential equation on closed subsets of a Banach space, Trans. Amer. Math. Soc. 179 (1973), 399-414
  12. M. Nagumo, Uber die Lage Integralkurven gewonlicher Differential gleichungen, Proc. Phys. Math. Soc. Japan (3) 24 (1942), 551-559
  13. N. H. Pavel, Invariant sets for a class of semilinear equations of evolutiom, Nonlinear Anal. 1 (1977), 187-196
  14. N. H. Pavel, Differential equations, flow-invariance and applications, Research notes in mathematics 113, Pitman Publishing limited, 1984
  15. N. H. Pavel and D. Motreanu, Tangency, Flow-Invariance for Differential Equations, and Optimization Problems, Dekker New York/Basel, 1999
  16. A. Pazy, Semigroup of Linear Operators and Applications to Partial Differential Equa- tions, Springer-Verlag, New York, 1983
  17. C. C. Travis and G. F. Webb, Existence and stability for partial functional differential equations, Trans. Amer. Math. Soc. 200 (1974), 395-418
  18. C. C. Travis and G. F. Webb, Existence, stability and compactness in the ff-norm for partial functional dif- ferential equations, Trans. Amer. Math. Soc. 240 (1978), 129-143
  19. C. Ursescu, Caratheodory solution of ordinary differential equations on locally closed sets infinite dimensional spaces, Math. Japan 31 (1986), no. 3, 483-491
  20. G. F. Webb, Autonomous nonlinear functional differential equations and nonlinear semigroups, J. Math. Anal. Appl. 46 (1974), 1-12
  21. O. Carja and I. I. Vrabie, Viable Domain for Differential Equations Governed by Caratheodory Perturbations of Nonlinear m-Accretive Operators, Lecture Notes in Pure and Appl. Math., Vol. 225, 109-130
  22. A. G. Kartsatos and K. Y. Shin, Solvability of functional evolutions via compactness methads in general Banach spaces, Nonlinear Anal. 21 (1993), no. 7, 517-535
  23. G. F. Webb, Asymptotic stability for abstract functional differential equations, Proc. Amer. Math. Soc. 54 (1976), 225-230
  24. A. Kucia, Scorza Dragoni type theorems, Fund. Math. 138 (1991), no. 3, 197-203

Cited by

  1. Viability for Semilinear Differential Equations with Infinite Delay vol.4, pp.4, 2016,